Alert archive / Kansas / Tornado Warnings in 2007
Tornado Warning 30, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Apr 23, 2007, 10:02 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2007, 10:02 PM CDT (03:02 UTC)
- Expired
- Apr 23, 2007, 11:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Rawlins County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 39 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 10:25 PM CDT | FUNNEL CLOUD | 8 N Levant, KS | |
| Apr 23, 10:28 PM CDT | HAIL 1 | 15 Nne Brewster, KS | ALONG WITH NICKEL HAIL. REPORTED BY FAMILY MEMBER OF NWS EMPLOYEE |
| Apr 23, 10:36 PM CDT | TORNADO | 6 Nne Levant, KS | TRANSFORMER FLASHES SEEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 6:35 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 240303 TORGLD KSC153-193-240400- /O.NEW.KGLD.TO.W.0030.070424T0302Z-070424T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1002 PM CDT MON APR 23 2007 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL RAWLINS COUNTY IN NORTHWEST KANSAS... NORTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS... * UNTIL 1100 PM CDT * AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER WEST CENTRAL THOMAS COUNTY...OR ABOUT 13 MILES WEST OF COLBY...MOVING NORTHEAST AT 15 MPH. * THE TORNADO WILL BE NEAR... RURAL WESTERN THOMAS COUNTY AROUND 1020 PM CDT RURAL NORTHERN THOMAS COUNTY AROUND 1030 PM CDT RURAL SOUTHERN RAWLINS COUNTY AROUND 1050 PM CDT IN ADDITION TO A TORNADO...GOLF BALL SIZE HAIL HAS ALSO BEEN REPORTED. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWESTERN KANSAS. LAT...LON 3938 10136 3933 10125 3960 10098 3962 10135 $$ MCGUIRE
2 follow-up statements
000 WWUS53 KGLD 240341 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 939 PM MDT MON APR 23 2007 KSC153-193-240400- /O.CON.KGLD.TO.W.0030.000000T0000Z-070424T0400Z/ RAWLINS KS-THOMAS KS- 1039 PM CDT MON APR 23 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN THOMAS AND SOUTH CENTRAL RAWLINS COUNTIES... AT 1036 PM CDT...A TORNADO WAS OCCURRING. THIS TORNADO WAS LOCATED OVER NORTH CENTRAL THOMAS COUNTY...OR ABOUT 10 MILES NORTHWEST OF COLBY...MOVING NORTHEAST AT 25 MPH. AT 1036 PM CDT...STORM SPOTTERS REPORTED POWER FLASHES AROUND 6 MILES NORTHEAST OF LEVANT. THE TORNADO WILL BE NEAR... RURAL SOUTHERN RAWLINS COUNTY AROUND 1050 PM CDT... RURAL NORTHERN THOMAS COUNTY AROUND 1050 PM CDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 41 AND 45. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING FOR NORTHEASTERN COLORADO. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING FOR NORTHEASTERN COLORADO. LAT...LON 3938 10136 3933 10125 3960 10098 3962 10135 $$ MCGUIRE
000 WWUS53 KGLD 240405 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1004 PM MDT MON APR 23 2007 KSC153-193-240414- /O.EXP.KGLD.TO.W.0030.000000T0000Z-070424T0400Z/ RAWLINS KS-THOMAS KS- 1104 PM CDT MON APR 23 2007 ...THE TORNADO WARNING FOR NORTHWESTERN THOMAS AND SOUTH CENTRAL RAWLINS COUNTIES EXPIRES AT 1100 PM CDT... THE STORM HAS EXITED THOMAS COUNTY AND A TORNADO WARNING REMAINS IN EFFECT FOR RAWLINS COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING FOR NORTHWEST COLORADO. LAT...LON 3938 10136 3933 10125 3960 10098 3962 10135 $$ MCGUIRE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:57 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, Apr 23, 3:57 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 257 PM MDT MON APR 23 2007 .DISCUSSION...18Z SURFACE ANALYSIS PLACES A WARM FRONT DRAPED ACROSS WESTCENTRAL KANSAS AND A DRYLINE ENTERING THE EXTREME SOUTHWEST CORNER OF THE STATE. WATER VAPOR IMAGERY SHOWS THE UPPER LOW WEST OF THE 4-CORNERS AREA. THE COMPOSITE RADAR LOOP INDICATES CONVECTION FIRING UP ALONG THE FRONT RANGE THE MAIN CHALLENGES FOR THIS FORECAST ARE TO DETERMINE IF A FLASH FLOOD WATCH IS NEEDED FOR TONIGHT OVER A FEW ZONES WHERE RECENT RAINS HAVE CAUSED SOME FLOODING AND WHERE FLASH FLOOD GUIDANCE IS LOW. THE UPPER LOW WILL MOVE INTO THE 4-CORNERS AREA TONIGHT AND THEN INTO WESTERN KANSAS ON TUESDAY. THE SLOW MOVING LOW WILL MOVE INTO SOUTHCENTRAL KANSAS TUESDAY NIGHT AND THEN INTO WESTERN OKLAHOMA ON WEDNESDAY. THE SYSTEM WILL MOVE FAR ENOUGH TO THE EAST WEDNESDAY NIGHT TO HAVE LITTLE OR NO EFFECT ON THE FORECAST AREA. A RIDGE WILL START BUILDING IN THURSDAY/THURSDAY NIGHT. SURFACE LOW PRESSURE WILL MOVE INTO WESTERN KANSAS TONIGHT/TUESDAY. HIGH PRESSURE WILL START BUILDING INTO THE AREA ON WEDNESDAY AND CONTINUE THROUGH THURSDAY NIGHT. PLAN TO KEEP OR INCREASE POPS TO LIKELY OR DEFINITE FOR TONIGHT THROUGH TUESDAY NIGHT. LOTS OF DYNAMICS AND MOISTURE WILL BE AVAILABLE THROUGH THIS PERIOD. THE SYSTEM MAKES IT EXIT ON WEDNESDAY SO WILL DECREASE POPS FROM WEST TO EAST. SEVERE THREAT...INCLUDING TORNADOES...WILL ALSO BE A PART OF TONIGHTS WEATHER. TORNADIC PARAMETERS ARE FAVORABLE ALONG AN AXIS CROSSING EASTERN COLORADO INTO PART OF WESTERN KANSAS. RECENTLY ISSUED TORNADO WATCH NUMBER 165 FOR EASTERN COLORADO WILL LAST UNTIL 03Z TUESDAY. STRONG THUNDERSTORMS WILL LIKELY EXTEND EAST INTO KANSAS AND EXTREME SOUTHWEST NEBRASKA LATER THIS EVENING AS ENERGY FROM UPPER LOW MOVES EAST OF THE ROCKIES. FLASH FLOOD GUIDANCE OVER THE AREA WHICH RECEIVED HEAVY RAINS RECENTLY IS LOW. HOWEVER...STORM MOTION SHOULD BE NORTHEAST AT 30KTS WHICH WOULD LIMIT FLASH FLOODING POTENTIAL. ALSO A POTENTIAL DRY SLOT MAY LIMIT RAINFALL OVER THOSE COUNTIES MENTIONED. CONSEQUENTLY...DO NOT PLAN ON ISSUING A FLASH FLOOD WATCH. IN THE EXTENDED...A RIDGE MOVING SLOWLY INTO THE ROCKIES WILL KEEP NORTHWEST FLOW OVER THE CENTRAL PLAINS THROUGH THIS PERIOD. SURFACE HIGH PRESSURE ON FRIDAY WILL BE REPLACED BY A TROUGH SATURDAY/SUNDAY. THE GFS BRINGS A COLD FRONT MOVES INTO THE FORECAST AREA SUNDAY NIGHT WITH HIGH PRESSURE BUILDING IN ON MONDAY. OVERALL THE PERIOD LOOKS DRY AS THE UPPER RIDGE MOVES EAST INTO THE ROCKIES. THE GFS STARTS BRINGING A TROUGH INTO THE BACK SIDE OF THE RIDGE ON MONDAY. HOWEVER THE ECMWF KEEPS A RIDGE OVER THE AREA. PLAN TO GO WITH THE ECMWF AND DRY CONDITIONS ESPECIALLY SINCE IT IS IN DAY 7. MAX TEMPERATURES GRADUALLY WARM FROM THE LOWER 70S TO THE MID/UPPER 70S WITH SOME LOWER 80S OVER THE SOUTHEAST ZONES. TEMPERATURES ON MONDAY MAY NEED TO BE TRENDED UP OVER THE NORTHWEST ZONES IF THE RIDGE REMAINS IN PLACE DURING THAT TIME. MIN TEMPERATURES WILL BE IN THE 40S WITH SOME LOWER 50S IN THE EAST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
Hazardous weather outlook, Apr 23, 11:45 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON APR 23 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON APR 23 2007 /1145 AM CDT MON APR 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE TRI-STATE REGION LATE THIS AFTERNOON AND EVENING WITH THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY ALONG AND SOUTH OF INTERSTATE 70. A FEW ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO THE POSSIBILITY OF FLASH FLOODING AS STORMS MAY PRODUCE HEAVY RAINFALL OVER AREAS THAT PREVIOUSLY RECEIVED SIGNIFICANT AMOUNTS OF RAIN. THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST COLORADO AND SOUTHWEST KANSAS AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM THIS AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH THE LATE AFTERNOON AND EVENING HOURS AS THEY MOVE NORTHEAST ACROSS THE REMAINDER OF THE TRI-STATE REGION. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE REGION LATE TUESDAY AND TUESDAY NIGHT AS THE LOW PRESSURE SYSTEM MOVES ACROSS THE CENTRAL HIGH PLAINS. SHOWERS AND THUNDERSTORMS WILL DIMINISH EARLY WEDNESDAY MORNING AS THIS SYSTEM CONTINUES INTO THE EASTERN PLAINS STATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
In the hours before
Local storm report, Apr 23, 8:05 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO 3 E SHARON SPRINGS 38.89N 101.70W
04/23/2007 WALLACE KS TRAINED SPOTTER
MULTIPLE REPORTS
&&
SJOHNSONLocal storm report, Apr 23, 8:35 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 5 N BURLINGTON 39.38N 102.27W
04/23/2007 E0.75 INCH KIT CARSON CO TRAINED SPOTTER
&&
SJOHNSONLocal storm report, Apr 23, 8:37 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 15 S EDSON 39.11N 101.54W
04/23/2007 E1.25 INCH WALLACE KS PUBLIC
&&
SJOHNSONLocal storm report, Apr 23, 8:53 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 7 N BURLINGTON 39.41N 102.27W
04/23/2007 E1.00 INCH KIT CARSON CO PUBLIC
&&
SJOHNSONLocal storm report, Apr 23, 9:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL YUMA 40.12N 102.72W
04/23/2007 E0.88 INCH YUMA CO EMERGENCY MNGR
&&
SJOHNSONLocal storm report, Apr 23, 9:19 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 8 SE EDSON 39.25N 101.43W
04/23/2007 E1.75 INCH SHERMAN KS AMATEUR RADIO
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
| Apr 23, 7:26 PM CDT | Tornado Warning | GLD | Wallace | 34 min |
| Apr 23, 7:57 PM CDT | Tornado Warning | GLD | Sherman, Wallace | 63 min |
| Apr 23, 8:28 PM CDT | Tornado Warning | GLD | Logan, Sherman, Thomas, Wallace | 62 min |
| Apr 23, 9:05 PM CDT | Tornado Warning | GLD | Sherman, Thomas | 55 min |
| Apr 23, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 66 min |
| Apr 23, 9:51 PM CDT | Tornado Warning | GLD | Sherman | 36 min |
| Apr 23, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| Apr 23, 10:18 PM CDT | Tornado Warning | GLD | Cheyenne | 42 min |
| Apr 23, 10:56 PM CDT | Tornado Warning | GLD | Cheyenne | 49 min |
| Apr 23, 10:58 PM CDT | Tornado Warning | GLD | Rawlins | 62 min |
| Apr 23, 11:51 PM CDT | Tornado Warning | GLD | Decatur, Rawlins | 54 min |
| Apr 24, 12:11 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 64 min |
| Apr 24, 12:52 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 53 min |
| Apr 24, 1:22 AM CDT | Flash Flood Warning | GLD | Rawlins | 53 min |
| Apr 24, 3:19 AM CDT | Flash Flood Warning | GLD | Rawlins | 3 hr |
| Apr 24, 6:11 AM CDT | Flash Flood Warning | GLD | Rawlins | 3 hr |
| Apr 24, 8:06 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 30 min |
| Apr 24, 8:47 AM CDT | Flash Flood Warning | GLD | Decatur | 3 hr |
| Apr 24, 9:50 AM CDT | Severe Thunderstorm Warning | GLD | Wallace | 55 min |
| Apr 24, 10:41 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 36 min |
| Apr 24, 2:42 PM CDT | Tornado Warning | GLD | Wallace | 63 min |
| Apr 24, 6:51 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
Nearby
Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.